Biological agents have been successfully introduced in the therapeutics of autoimmune diseases, in particular rheumatoid arthritis and ankylosing spondylitis. However, their use has been found to increase the risk of serious infections and neoplasms. Infliximab, a neutralizing antibody to tumor necrosis factor-alpha, appears to be effective therapy in ankylosing spondylitis. Tumor necrosis factor (TNF) plays an important role in host defense and tumor growth control. Therefore, anti-TNF antibody therapies may increase the risk of serious infections and malignancies.
The aim was to describe the case of a patient with ankylosing spondylitis who developed a papillary thyroid carcinoma while being on therapy with infliximab.
A female patient, aged 39 years, with ankylosing spondylitis diagnosed at the age of 19 years, was given infliximab. Four years after the initiation of therapy nodular disease of the thyroid was diagnosed, as an incidental finding in computer tomography scanning of the spine. A fine needle aspiration biopsy was performed showing a papillary thyroid carcinoma. Near total thyroidectomy was performed. On histolory a papillary thyroid carcinoma of the follicular type was diagnosed. She was given radioiodine therapy. Infliximab therapy was stopped and ankylosing spondylitis flared.
Conclusion: Treatment with anti-TNF-a biological agents in rheumatoid arthritis has been reported to increase the risk of malignancies, namely skin cancers and malignant lymphoma. Treatment with infliximab in ankylosing spondylitis has been found to increase the risk of serious infections. In the case described treatment with infliximab may have been related to the occurrence of a papillary thyroid carcinoma of the follicular type. This is the first report of thyroid cancer, which may be linked to anti-TNF-a biological agent therapy in ankylosing spondylitis.
03 - 07 May 2008
European Society of Endocrinology